Drug-Induced Sarcoidosis-Like Reactions

    loading  Checking for direct PDF access through Ovid

Abstract

A drug-induced sarcoidosis-like reaction (DISR) is a systemic granulomatous reaction that is indistinguishable from sarcoidosis and occurs in a temporal relationship with initiation of an offending drug. DISRs typically improve or resolve after withdrawal of the offending drug. Four common categories of drugs that have been associated with the development of a DISR are immune checkpoint inhibitors, highly active antiretroviral therapy, interferons, and tumor necrosis factor-α antagonists. Similar to sarcoidosis, DISRs do not necessarily require treatment because they may cause no significant symptoms, quality of life impairment, or organ dysfunction. When treatment of a DISR is required, standard antisarcoidosis regimens seem to be effective. Because a DISR tends to improve or resolve when the offending drug is discontinued, this is another effective treatment for a DISR. However, the offending drug need not be discontinued if it is useful, and antigranulomatous therapy can be added. In some situations, the development of a DISR may suggest a beneficial effect of the inducing drug. Understanding the mechanisms leading to DISRs may yield important insights into the immunopathogenesis of sarcoidosis.

Related Topics

    loading  Loading Related Articles